Minnesota, 2007Damaging Winds in Minnesota, April 20, 2007
April 20, 2007 · NWS FGF · 2 events in 1 county or zone
Dying thunderstorms generated strong wind gusts at the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dying thunderstorms generated strong wind gusts at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 PM CDT FRI APR 20 2007
.SHORT TERM...INITIALLY SEVERE THUNDERSTORMS IN NORTHEAST SD
HAS SLACKENED A BIT BUT ARE BEGINNING TO SPREAD INTO SOUTHEAST
ND. THEY ARE MOVING NORTH ON THE NOSE OF 850 MB JET AND BRINGING
ELEVATED INSTABILITY WITH IT AND AHEAD OF AN UPPER LEVEL SHORTWAVE.
HOWEVER THE JET CORE IS ONLY 35-40 KNOTS ACCORDING TO RUC AND AREA
PROFILERS AND WILL LIKELY NOT SUPPORT STRONG THUNDERSTORMS MUCH
EARLY THIS EVENING. RUC SHOWS THE JET STRENGTHENING TO 50 KNOTS BY
06Z SOUTH OF WAHPETON BUT 850 MB CAPE IS NORTH OF GFK BY THEN.
STILL...THIS ABR REPORTED ALMOST A HALF INCH OF RAIN IN ONE HOUR
TO SHOW THE POTENTIAL OF PRECIPITATION APPROACHING THIS WEEKEND.
SEVERE POTENTIAL ON SAT REMAINS THOUGH SURFACE DEW POINTS IN THE
MID/UPPER 50S ON SAT AND THE LACK OF A STRONG SHORTWAVE MAY LIMIT
SURFACE BASED STORMS A BIT. THREAT OF HEAVY RAIN WILL BE LOCALIZED
WITH 1.25 INCH OR SO OF PRECIPITABLE WATER BUT A TRAINING LINE OF
STORMS MAY PRODUCE MORE. LEANED ON HPC AND NAM QPF MOST BUT 3 DAY
QPF ENDED UP BEING SIMILAR TO HPC. NAM PICKED UP ITS PROGRESSION
TO MATCH GFS WHILE BACKING OFF A BIT ON QPF AMOUNTS...SO FAVORED
NAM OVERALL.
.LONG TERM...(TUE-FRI)
A SYSTEM CURRENTLY OVER THE ERN PAC OCEAN...AROUND 48N 148W...
IS PROGGED TO GENERATE A SHORT WAVE THAT WILL HIT SHORE AROUND
SUNDAY IN NRN CA. THIS SYSTEM PROGGED TO DEVELOP OVER CNTRL ROCKIES
AND MOVE THROUGH CENTRAL PLAINS MID NEXT WEEK.
CURRENT PROGS SHOW MAIN ENERGY WELL SOUTH OF CWA. WHEREAS PREVIOUS
RUNS SHOWED A BAND OF H700 FRONTOGENESIS FORCING JUST SOUTH
OF THE CWA...THREAT OF PRECIP NOW LOOKS TO BE FURTHER SOUTH. THUS
I REMOVED RAIN SHOWERS FROM SOUTHERN TIER COUNTIES FOR LATE MON
NIGHT/EARLY TUE.
NEXT EVENT OF INTEREST IS FOR THURSDAY NIGHT INTO FRIDAY...WHERE
12Z GFS IS BRINGING A SHORT WAVE ACROSS EXTREME SRN CANADA AND MT/ND.
LATEST GFS RUN FASTER THAN THE ECMWF...WHICH SHOWS A SFC RIDGE OVR
ERN MN...AND AN UPPER LEVEL RIDGE ALOFT...THURSDAY NIGHT. WAVE SHOWS
UP BEST ON ECMWF H700-H850 RH PROG. ECMWF MOVES WAVE INTO CWA FRIDAY
MORNING. HPC BLEND SHOWING 70 PERCENT ECMWF SOLUTION...THUS BRING
PRECIP INTO CWA ON FRI MORNING.
.AVIATION
VFR CONDS EARLY IN TAF AND TWEB PERIODS. HOWEVER...AS MOIST AIR
CONTINUES TO PUMP INTO CWA FROM THE SOUTH...THREAT OF CONVECTION
INCREASES. WORST THREAT WILL BE SOUTH OF KFAR WHERE SPC HAS ISSUED
A SEVERE WEATHER WATCH. EXPECT CIGS TO GENERALLY BE VFR OUTSIDE
OF TSTMS...AND LOWERING TO 2000 TO 3000 FEET BY MIDNIGHT.
NAM12 SHOWING A TIGHT DEWPOINT GRADIENT ALONG A LINE EXTENDING FROM
SW OF KBIS TO NE OF KDVL...WITH SFC TROF JUST TO THE EAST OF THIS
BOUNDARY. CONSEQUENTLY...TWEB ROUTE FROM KBIS TO KFAR SHOULD SEE
STRONGEST CONVECTIVE ACTIVITY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GV
Hazardous weather outlook, Apr 20, 5:44 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT FRI APR 20 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT FRI APR 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA AND
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING AND
THEN SPREAD INTO MUCH OF EASTERN NORTH DAKOTA AND FAR NORTHWEST
MINNESOTA OVERNIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...BUT THE STORMS ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...UP TO 1 INCH OF RAINFALL AND SMALL HAIL. THE BEST
CHANCE FOR THUNDERSTORMS WOULD BE WEST OF A LISBON TO FARGO TO
THIEF RIVER FALLS TO ROSEAU LINE AFTER 9 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT...AND A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNSEOTA DURING MID AFERNOON SATURDAY THROUGH
SATURDAY EVENING. A FRONTAL BOUNDARY WILL EXTEND FROM NORTHWEST
MINNESOTA INTO SOUTHEAST NORTH DAKOTA ON SATURDAY WITH A WARM AND
MOIST AIR MASS SOUTH OF THE FRONT. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL OF LOCALLY UP TO 2 INCHES.
ON SUNDAY...THE MAIN THREAT FOR SHOWERS WILL SHIFT MORE INTO
MINNESOTA AS THE SYSTEM SLOWLY MOVES EAST. NO SEVERE WEATHER IS
EXPECTED ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MIGHT
BE NEEDED SATURDAY.
RIDDLE
In the hours before
Local storm report, Apr 20, 7:13 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
813 PM CDT FRI APR 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 E ELLIOTT 46.40N 97.79W
04/20/2007 E0.75 INCH RANSOM ND PUBLIC
&&
WBARRETTThunderstorm Wind, Polk
- When
- April 20, 8:53 PM CST to 8:58 PM CST
- Where
- Polk County, 8 mi SE of East Grand Forks
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.848, -96.898
The strong winds were measured by MNDOT RWIS system.
Thunderstorm Wind, Polk
- When
- April 20, 9:45 PM CST
- Where
- Polk County, 12 mi ENE of East Grand Forks
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.996, -96.781
A stationary travel trailer was blown over by a wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 20 to 21, 20072 injured · $546,000 · EF3 · 15 events
- Tornado and Hail in Nebraska, April 20, 20079 injured · $2.6 million · EF2 · 3 events
- Lakeshore Flood in Vermont, April 20 to 30, 2007$80,000 · 4 events
- Lakeshore Flood in New York, April 20 to 30, 2007$20,000 · 2 events
- Hail in South Dakota, April 20, 20071.75 in hail · 14 events
- Flooding in New York, April 20 to 30, 20074 events
- Hail and Damaging Wind in Texas, April 20, 2007$8,000 · 1 in hail · 4 events
- Frost and Freeze in Colorado, April 20, 20072 events
- Hail in North Dakota, April 20, 20071 in hail · 2 events
- Hail and Damaging Wind in North Dakota, April 20, 200753 kt wind · 2 events
- Coastal Flood in New Hampshire, April 20, 2007$5,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, April 20, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21041, 21042.